Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 52, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 13, 2019, 4:23 PM MDT for Wallace County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 4:23 PM MDT (22:23 UTC)
- Expired
- Aug 13, 2019, 4:46 PM MDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Wallace County, KS
The radar
The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:45 PM MDT | TSTM WND GST 76 | 3 Sse Weskan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 11:49 AM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -428 J/kg
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633
WFUS53 KGLD 132223
TORGLD
KSC199-132300-
/O.NEW.KGLD.TO.W.0052.190813T2223Z-190813T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
423 PM MDT Tue Aug 13 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Western Wallace County in west central Kansas...
* Until 500 PM MDT.
* At 423 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles north of Weskan, or 15 miles northwest of
Sharon Springs, moving southeast at 15 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Sharon Springs and Weskan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3894 10205 3908 10205 3913 10197 3913 10193
3896 10166 3879 10192
TIME...MOT...LOC 2223Z 318DEG 14KT 3904 10198
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
0241 follow-up statement
153
WWUS53 KGLD 132246
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
446 PM MDT Tue Aug 13 2019
KSC199-132256-
/O.CAN.KGLD.TO.W.0052.000000T0000Z-190813T2300Z/
Wallace KS-
446 PM MDT Tue Aug 13 2019
...THE TORNADO WARNING FOR WESTERN WALLACE COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado...and west central Kansas.
LAT...LON 3894 10205 3908 10205 3913 10197 3913 10193
3896 10166 3879 10192
TIME...MOT...LOC 2244Z 318DEG 14KT 3897 10190
$$
024What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 13, 2:26 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 13, 2:26 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019
Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.
Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.
Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.
Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.
Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019
Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.
Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019
VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.
NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
&&
SHORT TERM...EV
LONG TERM...EV
AVIATION...EVHazardous weather outlook, Aug 13, 12:19 PM MDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1219 PM MDT Tue Aug 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT for the entire NWS Goodland area. Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT / 1 AM MDT. There are enhanced/slight risks for severe thunderstorms across much of the Tri-State area this afternoon and evening. Large hail up to baseball size, winds in excess of 60 mph and localized heavy rainfall producing sharply reduced visibilities and the potential for flash flooding will be the primary threats Tuesday from approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A tornado or two cannot be ruled out but is not a primary threat with storms today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms across almost the entire Tri-State area Wednesday during the late-afternoon through the overnight hours. The main hazards will be large hail, damaging winds, and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 13, 4:11 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 7 N LUDELL 39.95N 100.96W
08/13/2019 E65 MPH RAWLINS KS MESONET
&&
JRPLocal storm report, Aug 13, 4:16 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BURLINGTON 39.31N 102.27W
08/13/2019 E0.70 INCH KIT CARSON CO PUBLIC
&&
JRPLocal storm report, Aug 13, 4:17 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST 4 N ATWOOD 39.87N 101.05W
08/13/2019 M58 MPH RAWLINS KS MESONET
&&
JRPSpecial weather statement, Aug 13, 4:19 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Goodland KS 419 PM MDT Tue Aug 13 2019 KSZ013-014-027-028-132245- Wallace KS-Thomas KS-Logan KS-Sherman KS- 419 PM MDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE... SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHERN SHERMAN COUNTIES UNTIL 445 PM MDT/545 PM CDT/... At 419 PM MDT/519 PM CDT/, Doppler radar was tracking a strong thunderstorm 6 miles south of Goodland, moving southeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Goodland, Ruleton, Winona and Edson. This includes Interstate 70 in Kansas between mile markers 6 and 31. A Tornado Watch remains in effect until 700 PM MDT/800 PM CDT/ for northwestern and west central Kansas. LAT...LON 3937 10196 3945 10157 3900 10114 3896 10173 TIME...MOT...LOC 2219Z 318DEG 14KT 3925 10170 024
Special weather statement, Aug 13, 4:21 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
521 PM CDT Tue Aug 13 2019
KSZ002-132245-
Rawlins KS-
521 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY UNTIL 545 PM
CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atwood, moving southeast at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Atwood, McDonald, Ludell, Blakeman and Beardsley.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Kansas.
LAT...LON 3961 10074 3957 10074 3958 10135 3996 10139
4000 10093
TIME...MOT...LOC 2221Z 318DEG 14KT 3978 10102
024Local storm report, Aug 13, 4:22 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL 6 NNW HEARTSTRONG 40.03N 102.65W
08/13/2019 M1.00 INCH YUMA CO PUBLIC
SPOTTER REPORTED DIME TO QUARTER SIZED HAIL.
&&
EVThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:10 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Sherman, Wallace | 2 hr |
| Aug 13, 11:51 AM MDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 9 hr |
| Aug 13, 3:19 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Aug 13, 3:21 PM MDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 3:25 PM MDT | Special Weather Statement | GLD | Wallace | 20 min |
| Aug 13, 3:31 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 3:34 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 41 min |
| Aug 13, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Aug 13, 3:43 PM MDT | Tornado Warning | GLD | Rawlins | 32 min |
| Aug 13, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 4:07 PM MDT | Flash Flood Warning | GLD | Sherman, Wallace | 97 min |
| Aug 13, 4:08 PM MDT | Special Weather Statement | GLD | Greeley | 22 min |
| Aug 13, 4:10 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| Aug 13, 4:13 PM MDT | Flash Flood Warning | GLD | Sherman | 54 min |
| Aug 13, 4:16 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 2 hr |
| Aug 13, 4:19 PM MDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 13, 4:21 PM MDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 4:25 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 50 min |
| Aug 13, 4:30 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 45 min |
| Aug 13, 4:37 PM MDT | Flash Flood Warning | GLD | Logan, Wallace | 3 hr |
| Aug 13, 4:38 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| Aug 13, 4:41 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 49 min |
| Aug 13, 4:52 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 53 min |
| Aug 13, 4:55 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 65 min |
| Aug 13, 4:58 PM MDT | Flash Flood Warning | GLD | Thomas | 58 min |
| Aug 13, 5:12 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan, Thomas | 48 min |
| Aug 13, 5:32 PM MDT | Flash Flood Warning | GLD | Gove, Graham, Logan, Norton, Sheridan, Thomas | 3 hr |
| Aug 13, 5:42 PM MDT | Flash Flood Warning | GLD | Greeley, Wichita | 3 hr |
| Aug 13, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 49 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.